Alert archive / Hawaii / Wind Advisories in 2008
Wind Advisory 22, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 18, 2008, 2:00 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Nov 18, 2008, 2:00 PM HST (00:00 UTC)
- Expired
- Nov 19, 2008, 3:01 AM HST
- In force
- 13 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 190000 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 200 PM HST TUE NOV 18 2008 ...GUSTY WINDS BLOWING BEHIND PASSING FRONT... .TURBULENT MIXING ASSOCIATED WITH A COLD LOW ALOFT AND A PASSING FRONT HAS CAUSED SUBSIDING AIR TO ACCELERATE ACROSS PARTS OF THE MAIN HAWAIIAN ISLANDS. MOST OF THE ISLANDS WERE AFFECTED...BUT AREAS TO THE LEE OF MOUNTAINS...SUCH AS LANAI AND SOUTH KOHALA DISTRICT ON THE BIG ISLAND...WERE THE ONES REACHING THE ADVISORY CRITERION. HIZ014-015-026-191300- /O.NEW.PHFO.WI.Y.0022.081119T0000Z-081119T1600Z/ LANAI MAKAI-LANAI MAUKA-KOHALA- 200 PM HST TUE NOV 18 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST WEDNESDAY. WINDS WILL BLOW AT 30 TO 35 MILES AN HOUR WITH GUSTS TO AROUND 50 MILES AN HOUR. A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
1 follow-up statement
000 WWHW70 PHFO 191301 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 301 AM HST WED NOV 19 2008 HIZ014-015-026-191415- /O.CAN.PHFO.WI.Y.0022.000000T0000Z-081119T1600Z/ LANAI MAKAI-LANAI MAUKA-KOHALA- 301 AM HST WED NOV 19 2008 ...WIND ADVISORY IS CANCELLED... THE BREEZY TRADE WINDS ARE GRADUALLY DIMINISHING BELOW THE 30 MPH ADVISORY THRESHOLD ACROSS LANAI AND THE KOHALA DISTRICT THIS MORNING. HOWEVER...SUSTAINED WINDS WILL CONTINUE TO BE 20 TO 25 MPH WITH LOCALLY HIGHER GUSTS THIS MORNING. $$ HOUSTON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 18, 10:00 AM HST, 4 hours earlier.
Area forecast discussion, Nov 18, 10:00 AM HST, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST TUE NOV 18 2008 .SYNOPSIS... OCCASIONALLY HEAVY RAIN WILL SPREAD FROM OAHU AND MAUI COUNTY TO THE BIG ISLAND TONIGHT...WHILE KAUAI EXPERIENCES WET TRADES. WINDS WILL TURN SOUTHEASTERLY AND WEAKEN ACROSS THE STATE THROUGH THE WEEK. RAINFALL WILL DIMINISH SLIGHTLY IN MOST AREAS THROUGH THURSDAY...BUT THEN INCREASE GREATLY BY THE WEEKEND. && .DISCUSSION... THE REMNANTS OF A DISSIPATING COLD FRONT CONTINUED TO DRIFT SOUTHEAST ACROSS THE MAIN HAWAIIAN ISLANDS...BRINGING WITH THEM PLENTIFUL MOISTURE THAT PRODUCED AREAS OF HEAVY RAIN UNDER THE INFLUENCE OF A COLD POOL ALOFT ASSOCIATED WITH A TROUGH. THIS MID-LEVEL TROUGH EXERTED ITS GREATEST INFLUENCE THIS MORNING...AND WILL PASS AWAY TOWARD THE NORTHEAST BY TONIGHT...BUT NOT BEFORE SUBJECTING MAUI COUNTY TO FURTHER DRENCHING. TONIGHT...THE FADING FRONTAL REMNANTS AND DEPARTING TROUGH ALOFT ARE EXPECTED TO SPREAD THE HEAVY RAIN TO THE BIG ISLAND...AND MAY PRODUCE SOME SNOW OVER THE SUMMITS. SURFACE DATA FROM AROUND THE ISLANDS SHOWED SIGNIFICANT DECREASES IN WIND SPEED FROM THE PAST FEW DAYS...AND THIS TREND IS EXPECTED TO CONTINUE THROUGH THURSDAY AS THE SURFACE HIGH SHIFTS EAST. BY FRIDAY...GUIDANCE GENERALLY AGREES THAT WINDS WILL BECOME WEAK SOUTHEASTERLIES AHEAD OF ANOTHER APPROACHING FRONT. AT THE SAME TIME...A NEW AND MORE VIGOROUS MID-LEVEL TROUGH IS EXPECTED TO DIG SOUTH TOWARD THE STATE. ALTHOUGH THE FRONT MAY WELL STALL TO THE WEST OF THE ISLANDS...CONVERGENCE IN THE SOUTHEAST FLOW AHEAD OF IT WILL BRING MORE HEAVY RAIN TO SOUTHERLY SLOPES OF MOST ISLANDS. BY THE WEEKEND...THIS COMBINATION OF CONVERGING MOIST AIR NEAR THE SURFACE...AND A VIGOROUS COLD TROUGH ALOFT...CAN BE EXPECTED TO PRODUCE SOME IMPRESSIVE PRECIPITATION. DETAILS DIFFER SOMEWHAT AMONG SOLUTIONS...BUT MOST PLACE THE HEAVIEST RAINFALL BETWEEN OAHU AND THE BIG ISLAND. IF THE LOW ALOFT CUTS OFF AS SOME RUNS SUGGEST... THE HEAVY RAIN MAY CONTINUE INTO THE FIRST HALF OF NEXT WEEK. WITH THE GROUND LIKELY STILL WET FROM THE CURRENT ACTIVITY...THE WEEKEND DRENCHING MAY CAUSE SOME PROBLEMS. THUS...A HYDROLOGIC OUTLOOK AND A FLASH FLOOD WATCH WILL BE CONSIDERED AS THE EVENT APPROACHES. && .MARINE... THE ROUGH SHORT-PERIOD NORTHEAST SWELL WILL CONTINUE TO BRING ADVISORY-LEVEL SURF TO THE EAST SHORES OF KAUAI AND OAHU THROUGH MUCH OF THE DAY TODAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 AM HST WEDNESDAY FOR KAUAI WINDWARD- OAHU KOOLAU-OLOMANA. SMALL CRAFT ADVISORY UNTIL 4 PM HST THIS AFTERNOON FOR KAUAI CHANNEL-KAIWI CHANNEL-MAALAEA BAY-PAILOLO CHANNEL-ALENUIHAHA CHANNEL. && RYSHKO
In the hours before
Local storm report, Nov 18, 10:02 AM HST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1002 AM HST TUE NOV 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM FLASH FLOOD 1 E KAMALO 21.05N 156.86W
11/18/2008 MOLOKAI IN MAUI HI LAW ENFORCEMENT
POLICE REPORTED HIGHWAY 450 CLOSED DUE TO FLOODING AT
MILE POST 11.
&&
KODAMANearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.